Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 108, NWS Charleston, WV

July 31, 2005Fayette County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 31, 2005, 5:37 PM EDT for Fayette County, West Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2005, 5:37 PM EDT (21:37 UTC)
Expired
Jul 31, 2005, 6:17 PM EDT
In force
40 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:00 PM EDTTSTM WND DMG13 E Fayetteville, WVTREES AND POWER LINES DOWN NEAR CORLISS ON CORLISS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 312136
SVRRLX
WVC019-312215-
/O.NEW.KRLX.SV.W.0108.050731T2137Z-050731T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
537 PM EDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA

* UNTIL 615 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF BABCOCK STATE PARK...AND WAS MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BABCOCK STATE PARK...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3812 8079 3816 8101 3790 8110 3786 8082

$$

11
1 follow-up statement
000 
WWUS51 KRLX 312217
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT SUN JUL 31 2005

WVC019-312225-
/O.EXP.KRLX.SV.W.0108.000000T0000Z-050731T2215Z/
FAYETTE WV-
615 PM EDT SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FAYETTE COUNTY EXPIRES
AT 615 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER THIS STORM 
STILL MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.  HEAVY RAIN WILL BE 
THE MAIN THREAT...WITH RAINFALL AMOUNTS AROUND AN INCH AND A HALF 
POSSIBLE IN AN HOUR POSSIBLE THROUGH 7 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3812 8079 3816 8101 3790 8110 3786 8082

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:24 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 2:24 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
224 PM EDT SUN JUL 31 2005

.SHORT TERM (REST OF TONIGHT)...
FORECAST BASICALLY A REPEAT OF LAST NIGHT. MAV MOS CONTINUES TO
HAVE A COLD BIAS OF ABOUT 3 DEGREES ON THE MINIMUM TEMPERATURES SO
HAVE NUDGED THOSE UP. ONCE AGAIN MOISTURE IN AND JUST WEST OF
MOUNTAINS WILL MEAN FOG THERE WITH DRY AIR/GROUND OHIO RIVER WEST
KEEPING FOG OUT THERE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1258 PM EDT SUN JUL 31 2005)

AVIATION...
TONIGHT A REPEAT OF LAST NIGHT. FOG OVER AND ALONG WESTERN SLOPES
OF MOUNTAINS LIFR DEVELOPING AFTER 06Z. VICINITY OHIO RIVER WEST
SKC WITH NO SIGNIFICANT VSBY RESTRICTIONS DUE TO DRYER AIR AND
GROUND CONDITIONS.

PREVIOUS DISCUSSION...
(ISSUED 1150 AM EDT SUN JUL 31 2005)

LONG TERM (THURSDAY THROUGH SUNDAY)...

HOT AND HUMID WX CONTS WED AND THURS WITH H8 TEMPS AROUND 20C.
LONG RANGE GUIDANCE HAS FINALLY CAUGHT ON AS MAXT IS NOW PROGGED IN
THE MID 90S FOR THE AFOREMENTIONED DAYS. MIXING LAYER INCREASES TO
6-7KFT...SO WOULDNT BE SURPRISED TO SEE A FEW UPR 90S IN THE HTS
AND DWU VCNTY GVN WE HAVE BEEN DRY FOR DECENT PERIOD OF TIME.
WARMEST THIS SUMMER HAS BEEN 97F AT HTS AND THAT COULD BE IN
JEOPARDY WED.

ECMWF AND UKMET HAVE COME IN LINE TO THE GFS ENSEMBLES FM YDY WITH
RESPECT TO BREAKING DOWN THE RIDGE ALLOWING A BAROCLINIC ZONE TO
TRAVERSE LATE FRIDAY. H7 TEMP ADV REMAINS NEUTRAL...SO A CAP SHOULD
KEEP THE AREA DRY THUR AFTN INTO MIDDAY FRIDAY UNTIL BOUNDARY APPCHS.

GFS DOESNT PROG MUCH INSTABILITY AHEAD OF THE FRONT...WHICH IS HARD
TO BELIEVE GIVEN MID AND UPR LVL MSTR WL BE ON THE INC ALONG WITH
SFC DWTPS AROUND 70F...THUS INSERTED TRW MENTION FRI AREA WIDE.
CONT TRW VERBIAGE THROUGH THE NIGHT TIME HRS IN THE TUG BASIN AS
ELEVATED INSTABILITY IS NOTED ON GFS FCST SOUNDINGS SINCE THE FRONT
STALLS THERE OVERNIGHT.

HIGH PRESSURE NOSES S FM LK ERIE SAT PUSHING DRY AIR IN FM N TO S.
LLVL MSTR STAYS HIGH IN SRN MTNS...SO KEPT CLOUDS AND TEMPS DWN
THERE...OTRW A SLIGHT COOL DOWN INTO THE MID 80S.

ANOTHER H5 ANTICYCLONE BUILDS IN THE CENTRAL CONUS SUN AND WITH
RESPECTIVE HGT RISES...MAXT ONCE AGAIN WL BE NR OR SURPASS 90F BY
DAY 7. SFC HIGH POSITIONED IN NEW ENGLAND BRINGS LIGHT UPSLOPE FLOW
TO THE BKW AREA...SO NUDGED THEM BELOW GUID.

PREVIOUS DISCUSSION...
(ISSUED 1123 AM EDT SUN JUL 31 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

LATEST SHORT TERM MODELS SHOW THE BEST CHANCE OF
SHOWERS/THUNDERSTORMS IN THE EXTREME SOUTHEAST THIS AFTERNOON AND
EVENING. HAVE ADDED A SLIGHT CHANCE ALSO IN THE SE OHIO AND NW WV
IN THE VICINITY OF PKB TO PERRY COUNTY THIS EVENING BASED ON A 250
MB SHORT WAVE PASSING AT THAT TIME. WHILE THE CHANCES ARE LOW
RIGHT NOW BOTH THE RUC AND WRF PICKED UP ON SOMETHING THERE SO
THOUGHT IT WAS WORTH MENTION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...AAR
Hazardous weather outlook, Jul 31, 2:47 AM EDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
247 AM EDT SUN JUL 31 2005

VAZ003-004-WVZ033>038-046-047-010646-
BUCHANAN VA-DICKENSON VA-FAYETTE WV-MCDOWELL WV-NICHOLAS WV-
POCAHONTAS WV-RALEIGH WV-RANDOLPH WV-WEBSTER WV-WYOMING WV-
247 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

ANY THUNDERSTORMS THAT FORM THIS AFTERNOON WILL BE SLOW MOVING. THIS
COULD PROVIDE LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-010646-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-GALLIA OH-GILMER WV-
GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-
LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MEIGS OH-MINGO WV-
MORGAN OH-PERRY OH-PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-
WIRT WV-WOOD WV-
247 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...
AND MOST OF WEST VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 31, 3:29 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT SUN JUL 31 2005

WVZ047-312000-
RANDOLPH-
329 PM EDT SUN JUL 31 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WESTERN RANDOLPH COUNTY.

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL RANDOLPH COUNTY...OR ABOUT 21
MILES SOUTH OF BUCKHANNON.  THE THUNDERSTORM WAS NEARLY STATIONARY.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY...NEAR HELVETICA AND SILICA...AND THE
  RIGHT FORK OF THE BUCKHANNON RIVER BASIN.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AROUND AN INCH PER
HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

11
Special weather statement, Jul 31, 3:47 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT SUN JUL 31 2005

WVZ038-312030-
WEBSTER-
347 PM EDT SUN JUL 31 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR CENTRAL WEBSTER COUNTY.

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WEBSTER COUNTY...OR ABOUT 15 MILES
NORTHEAST OF CRAIGSVILLE.  THE STORM WAS NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE DIANA AND
  WEBSTER SPRINGS.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 AND A
HALF INCHES PER HOUR...WITH LOCALIZED HIGHER AMOUNTS. THIS WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

11
Special weather statement, Jul 31, 4:27 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT SUN JUL 31 2005

WVZ025-026-034-035-312100-
BOONE-LOGAN-RALEIGH-WYOMING-
427 PM EDT SUN JUL 31 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EASTERN BOONE...EASTERN LOGAN...WESTERN RALEIGH...AND
WESTERN RALEIGH COUNTIES.

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF OCEANA.  THE THUNDERSTORM WAS
NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ECHART AND
  BALD KNOB.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

11
Local storm report, Jul 31, 4:31 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             CRAIGSVILLE             38.32N 80.65W
07/31/2005  0.88 INCH        NICHOLAS           WV   CO-OP OBSERVER

0423 PM     HAIL             CRAIGSVILLE             38.32N 80.65W
07/31/2005  1.00 INCH        NICHOLAS           WV   CO-OP OBSERVER

&&

PG
Special weather statement, Jul 31, 4:52 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
452 PM EDT SUN JUL 31 2005

WVZ034-312115-
WYOMING-
452 PM EDT SUN JUL 31 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR PORTIONS OF SOUTHWESTERN WYOMING COUNTY.

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL WYOMING COUNTY...OR ABOUT 9
MILES SOUTHWEST OF OCEANA...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  BAILEYSVILLE.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS
STORM...ALONG WITH HEAVY RAIN.

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:21 PM EDTSevere Thunderstorm WarningRLXNicholas24 min
Jul 31, 4:47 PM EDTSevere Thunderstorm WarningRLXNicholas29 min
Jul 31, 5:17 PM EDTSevere Thunderstorm WarningRLXNicholas43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.